Agency responds to reports of severe reactions in participants in viral TikTok trend

WASHINGTON — The FDA issued a Drug Safety Communication warning teens, parents, and physicians that high doses of diphenhydramine (Benadryl), a common over-the-counter (OTC) allergy medication, can have potentially fatal side effects.

The FDA’s warning, which explained that taking more than the recommended dose of the antihistamine can lead to “serious heart problems, seizures, coma, or even death, was prompted by reports of teenagers winding up in emergency rooms or dying after participating in the so-called “Benadryl Challenge,” a viral TikTok challenge that prompts viewers to take excessive doses of the drug to induce hallucinations.

“We are investigating these reports and conducting a review to determine if additional cases have been reported,” they agency wrote. “We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.”

The agency encouraged consumers, patients, and caregivers to store diphenhydramine products and other OTC medicines high out of children’s reach and sight and to lock up medications when possible. “If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222 or online,” the FDA wrote.

The FDA also prompted doctors to alert patients and caregivers about the “Benadryl Challenge” and to encourage teens and caregivers to read and follow the Drug Facts label included with these drugs.

The agency concluded by urging health care professionals and consumers to report any adverse events related to diphenhydramine to the FDA MedWatch reporting program.

John McKenna, Associate Editor, BreakingMED™

Cat ID: 99

Topic ID: 80,99,730,99,192,725,925